Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 207, NWS Norman, OK

May 6, 2003Johnston County, Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 6, 2003, 3:18 PM CDT for Johnston County, Pontotoc County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 3:18 PM CDT (20:18 UTC)
Expired
May 6, 2003, 4:00 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Johnston County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 103 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 062018
SVROKC
OKC069-123-062100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
318 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA
  JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 400 PM CDT

* AT 318 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES NORTHEAST OF MILL CREEK...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE CONNERVILLE...FITTSTOWN...MILL
  CREEK...PONTOTOC...REAGAN...ROFF AND STONEWALL

HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS TO 70 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3463 9687 3423 9690 3435 9652 3478 9650

$$
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:10 PM CDT, 8 minutes earlier.

Area forecast discussion, May 6, 3:10 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT TUE MAY 6 2003

CONVERGENCE ALONG THE DRYLINE CURRENTLY EXTENDING FROM ABOUT
SEMINOLE TO NEAR ARDMORE MAY BE SUFFICIENT FOR SCATTERED TSRA FOR A
FEW MORE HOURS BEFORE A COLD FRONT MERGES WITH IT...POSSIBLY
PROVIDING THE LIFT NEEDED FOR INITIATION. THE FRONT/DRYLINE
INTERSECTION IS EXPECTED TO MOVE SOUTH OF THE AREA TOWARD MORNING.

LATEST MODELS SUGGEST THE FRONT WILL LIFT NORTHWARD DURING THE DAY
WEDNESDAY AS THE NEXT SIGNIFICANT SHORTWAVE TROUGH APPROACHES.
BELIEVE THE OPERATIONAL ETAS DEPICTION OF THE DRYLINE POSITION AND
THE SURFACE DEWPOINTS AHEAD OF THE DRYLINE BY WED PM WITH THE BMJ
CONVECTIVE PARAMETERIZATION ARE POORLY FORECAST. THIS CAN BE SEEN IN
THE FORECAST SOUNDING FOR FTW BY THE ETA W/KF CONVECTIVE
PARAMETERIZATION WHICH SHOWS SHALLOW CONVECTION BEING HANDLED MORE
REASONABLY IN THE MIXED BOUNDARY LAYER. THIS RESULTS IN A
SIGNIFICANTLY WESTWARD ADJUSTMENT TO THE DRYLINE AND MUCH HIGHER
DEWPOINTS AHEAD OF IT. GIVEN THE EASTERLY LOW LEVEL FLOW THAT SHOULD
PREVAIL AT LEAST DURING THE MORNING THE DRYLINE MAY RE-ESTABLISH
ITSELF ACROSS THE TEXAS PANHANDLE AND WILL ADJUST THE POSITION OF
THE DRYLINE AND THE FOCUS FOR CONVECTIVE INITIATION ACCORDINGLY. THE
INTENSITY AND CONVERGENCE ALONG THE ASSOCIATED FRONTAL BOUNDARY MAY
ONLY STAND AN OUTSIDE CHANCE OF SUPPORTING CONVECTION UNTIL WED
NIGHT.

WITH THE ABOVE MENTIONED SHORTWAVE TROUGH EJECTING INTO THE PLAINS
WEDNESDAY NIGHT OR THURSDAY MORNING...OUR NORTHERN OKLAHOMA COUNTIES
POSITIONED NORTH OF THE SURFACE FRONT AND IN THE CONVERGENCE ZONE OF
THE LOW LEVEL JET MAY STAND THE BEST CHANCE OF RECEIVING RAIN. HAVE
CONTINUED TO RE-POSITION THE DRYLINE A LITTLE MORE WEST EACH PERIOD
THROUGH THURSDAY WHICH FOCUSES THE POTENTIAL CONVECTIVE INITIATION
MORE WESTWARD THAN THE OPERATIONAL ETA INDICATES.

THE OUN AREA MAY CONTINUE TO BE INFLUENCED BY THE DRYLINE BOTH
THURSDAY AND FRIDAY. HAVE CONTINUED WITH POPS MOST AREAS BUT HAVE
FOCUSED THEM OVER THE EASTERN HALF OF THE AREA. DAYS 4 THROUGH 7
APPEARS SIMILAR WITH INFLUENCES FROM SHORTWAVE TROUGHS AND THE
DRYLINE IN OR NEAR THE AREA...SUGGESTING THAT LOW POPS ARE PRUDENT
EVERYDAY.

OKC   53  80  72  87 /   0  20  30  40
HBR   52  81  67  87 /   0  20  30  10
SPS   58  87  71  89 /   0   0  20  20
GAG   45  76  58  84 /   0  20  40  10
PNC   49  76  71  84 /  10   0  50  40
DUA   70  84  73  91 /  30   0  20  40

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, May 6, 12:00 PM CDT, 3 hours 18 minutes before
OKZ004>048-050>052-TXZ083>090-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF EASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM SEMINOLE...TO ADA...TO
MADILL.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 10 PM.

IMPACTS...
THE MAIN CONCERN TODAY WILL BE THE POTENTIAL FOR LARGER THAN GOLF
BALL SIZE HAIL. DAMAGING WIND GUSTS TO 65 MPH ALSO WILL BE
POSSIBLE. THERE ALSO WILL BE A SLIGHT CHANCE OF TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD LISTEN FOR REGIONAL WEATHER DISCUSSIONS
AND OTHER UPDATES THROUGH THE DAY...AND PLAN FOR SEVERE WEATHER
OPERATIONS FROM EARLY AFTERNOON POSSIBLY THROUGH LATE EVENING.

DISCUSSION...
AT MIDDAY A LOW PRESSURE AT THE SURFACE WAS LOCATED IN NORTH CENTRAL
OKLAHOMA. A DRY LINE EXTENDED SOUTHWARD FROM THE LOW INTO SOUTH
CENTRAL OKLAHOMA WHILE A COLD FRONT TRAILED FROM THE LOW INTO
SOUTHWEST OKLAHOMA. TO THE EAST OF THE DRY LINE...A VERY UNSTABLE
AIRMASS WAS IN PLACE WITH DEWPOINT TEMPERATURES IN THE LOWER 70S. AN
UPPER LEVEL DISTURBANCE WAS MOVING FROM WEST TEXAS INTO OKLAHOMA.

THE SURFACE LOW IS EXPECTED TO LIFT NORTHEASTWARD INTO SOUTHEASTERN
KANSAS DURING THE AFTERNOON WITH THE DRY LINE PUSHING INTO EASTERN
OKLAHOMA. BY MID AFTERNOON THE DRY LINE IS EXPECTED TO BE NEAR A
SEMINOLE...TO ADA...TO MADILL LINE. DAYTIME HEATING OF THE MOIST AIR
WILL CREATE VERY UNSTABLE CONDITIONS BY MID AFTERNOON EAST OF THE
DRY LINE. A CAPPING LAYER OF WARM AIR ALOFT WILL BE IN PLACE...BUT
THE COMBINATION OF DAYTIME HEATING...CONVERGENCE ALONG THE DRY
LINE...AND LIFTING FROM THE APPROACHING DISTURBANCES ALOFT...IS
EXPECTED TO WEAKEN THE CAP AND ALLOW FOR THUNDERSTORM DEVELOPMENT BY
AROUND 2 OR 3 PM. VERTICAL WIND PROFILES WILL SUPPORT SUPERCELLS
WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A POTENTIALLY ACTIVE SEVERE WEATHER PATTERN WILL PERSIST AT LEAST
THROUGH FRIDAY...AND POSSIBLY INTO SATURDAY. SEVERE WEATHER WILL BE
POSSIBLE IN THE NORMAN COUNTY WARNING AREA ON ALMOST ANY DAY DURING
THE REST OF THIS WEEK. SPOTTERS AND EMERGENCY MANAGERS ARE
ENCOURAGED TO STAY IN CLOSE TOUCH WITH THE LATEST FORECAST
INFORMATION THROUGH THE REST OF THE WEEK. LATER OUTLOOKS SHOULD BE
ABLE TO PROVIDE MORE DETAIL ON THE MOST PROBABLE DAYS...TIMES...AND
LOCATIONS FOR SEVERE WEATHER POTENTIAL.

OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
WEDNESDAY.

A GRAPHICAL OUTLOOK CAN BE FOUND LATER THIS MORNING ON THE WEB AT
WWW.SRH.NOAA.GOV/OUN.

2

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:39 PM CDTSevere Thunderstorm WarningOUNHughes51 min
May 6, 4:00 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc45 min
May 6, 4:26 PM CDTSevere Thunderstorm WarningOUNHughes49 min
May 6, 4:36 PM CDTSevere Thunderstorm WarningOUNLove39 min
May 6, 4:45 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston60 min
May 6, 5:46 PM CDTSevere Thunderstorm WarningOUNAtoka59 min
May 6, 5:50 PM CDTSevere Thunderstorm WarningOUNLove25 min
May 6, 6:19 PM CDTSevere Thunderstorm WarningOUNCoal26 min
May 6, 6:38 PM CDTSevere Thunderstorm WarningOUNMarshall52 min
May 6, 6:45 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.